Advertisement

PEOPLE'S PHARMACY

Careful Consultation Needed in Planning One's Own Death

October 18, 1990|JOE GRAEDON and TERESA GRAEDON

Question: A long time ago, you discussed managing one's own dying. What peace of mind I would have if I could plan for my own death, when the time comes that my cancer has progressed and I can no longer stand the pain or care for myself. Would you please print the address for the Hemlock Society again, so I can contact them?

Answer: The decision you contemplate is an intensely personal one. Needless to say, no one should take such an irrevocable step without careful consultation with a physician, clergyman or family member.

Pain can be managed successfully at home or in the hospital with a number of effective analgesics. We also suggest you contact your local hospice organization.

If you would like more information about the National Hemlock Society, you can contact it at P.O. Box 11830, Eugene, Ore., 97440-3900.

Q: Can allergy medicine cause insomnia? I thought antihistamines make you drowsy but ever since I started taking Sudafed, I have had trouble falling asleep.

A: Although you are correct that over-the-counter antihistamines often cause sedation, Sudafed (pseudoephedrine) is not an antihistamine. This decongestant is capable of causing nervous system stimulation and insomnia.

To avoid this problem, don't take such products in the late afternoon or evening.

Q: Can magnesium prevent kidney stones? I never want to experience that excruciating pain again.

A: There is some evidence that magnesium (200 to 300 milligrams a day) may be beneficial in preventing calcium oxalate stones.

Q: There is a history of breast cancer in my family so I am automatically at high risk. I am worried about osteoporosis, but I don't want to take estrogen hormones for fear of breast cancer.

I've heard about a new medicine, but my doctor doesn't know what I'm talking about. Can you tell me where to go for more information?

A: The medication you refer to is Didronel (etidronate). Have your doctor read an article in the New England Journal of Medicine by Dr. Nelson B. Watts (July 12, 1990, Vol. 323, Pages 73-79).

Advertisement
Los Angeles Times Articles
|
|
|